Mental Health Support
20,552 members12,495 posts

Quetiapine or lamotrigine for bipolar type 2?

Hi everybody I was wondering if you could help? Today I have been diagnosed with bipolar type 2 and OCD by my psychiatrist. I have been given two options for medication Quetiapine or lamotrigine. Now I know lamotrigine can cause a nasty rash and has to be started slowly. And quetiapine can cause weigh gain (which I have had trouble with when I was on mirtrazapine) I just wanted some friendly feedback from bipolar people to see what their view is on these medication. I am trying not to research bad side-effects and look at the good reviews. I have also been told that I need to go back on a contraception which is very difficult as I have been off my pill for a year now because me and my husband were trying for a baby. Me and my husband have come to an agreement that I need to get my mental health sorted first before we think about having a family. I am just feeling very confused about everything and worried this is going to change my life for the worse. Help?

3 Replies
oldestnewest

Hi this is only my experience but I was prescribed quetiapine in march this year for cyclothymia. I fairly quickly developed mild neuroleptic malignant syndrome which thankfully was caught early when my psychotherapist commented on my shaking and jerking. I came off it immediately and symptoms disappeared so watch out for that although it's apparently rare. No weight gain but more of a sweet tooth definitely. I was then prescribed Depakote and that badly affected my liver so I think I am fairly drug sensitive. Now on no meds at all hoping liver is healing and trying to manage highs and lows with sleep, exercise and healthy eating. It's tough so I wish you all the best wishes possible whatever choice you make just be vigilant about side effects or odd symptoms and get your bloods done regularly.

Reply

Hi Nell, thank you so much for your reply it really means a lot to me. Yes I have never got on with anti depressants but trying to be positive and tell myself this will work 👏🏼 did you find that it helped with your sleep as I’ve always suffered massively with insomnia. One more question if you don’t mind... Did you find coming off it very difficult and did it cause sleeping problems after? I suppose I would need to come off it when I decide I would like children that will be lots of fun with withdrawal symptoms and pregnancy symptoms LOL... that’s not funny but I have to try and be positive :(

Reply

Hi Jem I had to come off the meds quickly because of the side effects so was given 14 diazepam which zombified me for a week and so was literally out of it. Not pleasant but not terrible as I mostly ligged in bed. I also suffer terribly with sleep as I have cyclothymia and PTSD which although diagnosed recently goes back years to significant trauma. However, have hope and compassion for yourself. I have a lovely husband, beautiful daughter just started at uni, and have worked all my life until crisis in mental health came to a head this year. I can't advise you on meds as everyone responds differently you have to find a gp, psychologist and psychiatrist you trust and that can take time. But I can share how I get on without meds. For sleep only thing that works is this routine: 9pm shower, lush sleepy cream, montmorency cherry juice, lavender filled pillow, thick mattress topper, complete dark and banishing hot snorey husband to spare room. Not ideal if you want a family!!! I also get up at 6 am don't lie around. It's a bit rigid but sleep and night terrors are huge triggers for me so I will do anything that works. I have had zopiclone quite a few times over the years but it makes me loggy and tired in the day. Also quietapine made me sleep but for 16 hours a day latterly. A relief at first but no good for a productive life in my case. Best of luck happy to help if I can I'm still finding my way too.

Reply

You may also like...